64 total views, 1 views today
Studies on psychotropic medications showed that psychotropic drugs including benzodiazepines, Z-drugs, ketamine, selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and gabapentin may cause withdrawal reactions which can occur after abrupt discontinuation or gradual tapering.
The present overview analysed the current literature to illustrate withdrawal after the decrease, discontinuation, or switch of psychotropic medications based on the drug class (i.e., benzodiazepines, nonbenzodiazepine benzodiazepine receptor agonists, antidepressants, ketamine, antipsychotics, lithium, mood stabilizers) according to the diagnostic criteria of Chouinard and Chouinard, which encompass new withdrawal symptoms, rebound symptoms, and persistent post-withdrawal disorders.
Results show that all these drugs may induce withdrawal syndromes and rebound upon discontinuation, even with slow tapering. However, only selective serotonin reuptake inhibitors, serotonin noradrenaline reuptake inhibitors, and antipsychotics were consistently also associated with persistent post-withdrawal disorders and potential high severity of symptoms, including alterations of clinical course, whereas the distress associated with benzodiazepines discontinuation appears to be short-lived. As a result, the common belief that benzodiazepines should be substituted by medications that cause less dependence such as antidepressants and antipsychotics runs counter the available literature.
Ketamine, and probably its derivatives, may be classified as at high risk for dependence and addiction. Because of the lag phase that has taken place between the introduction of a drug into the market and the description of withdrawal symptoms, caution is needed with the use of newer antidepressants and antipsychotics. Within medication classes, alprazolam, lorazepam, triazolam, paroxetine, venlafaxine, fluphenazine, perphenazine, clozapine, and quetiapine are more likely to induce withdrawal.
Withdrawal after psychotropic medication discontinuation represents a major challenge in research and clinical practice, there are still major difficulties in distinguishing symptoms of the disease and those induced by the treatment and the information available from randomized controlled trials is questionable, scanty, and inadequate. The likelihood of withdrawal manifestations that may be severe and persistent should thus be taken into account in clinical practice and also in children and adolescents.
Disclaimer: Psychreg is mainly for information purposes only. Materials on this website are not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on this website. Read our full disclaimer here.